As an unbelievably high strung, naturally anxious individual, I started taking Paxil years ago to control anxiety and panic attacks. When Effexor came on the market claiming to be a “cure” rather than a “take this little pill for the rest of your life and you’ll be fine”, I asked my doctor about it and we decided that it would be the best option for me. Over the last couple of years I have taken Effexor and have been cured, as far as my doctor and I can tell, of anxiety disorder. Overall I’ve been pleased with Effexor.
When I began discussing with my doctor the possibility of pregnancy in the near future and my desire to stop taking Effexor for the health of the baby, I was told that Effexor was safe to use during pregnancy (and it may even be better to continue taking the medicine rather than risk the stress levels associated with anxiety disorder.) Because I have quite a healthy distrust of the medical profession in general, I did my own research on the subject of the use of Effexor during pregnancy and discovered that, other than withdrawal symptoms in infants following birth, Effexor has been deemed safe. Nevertheless, I decided that, having been symptom free for well over 6 months, I wanted to start the process of being weaned off the medication (it is terribly unsafe to stop taking anti-depressants cold turkey – which made me wonder how it can be safe to suddenly stop the medication to an infant following delivery.) Over the last year my doctor and I have been working on slowly decreasing the medication, finally dropping down to the lowest dosage and stopping the medication altogether. I have never been so violently ill in all my life. For the last week I have been fatigued beyond belief, going to bed around 7 each night and still feeling ill-rested. I feel feverish but have no fever. I’m starving, nauseated, and sickened by strong smells (no, I’m not yet pregnant…although the thought did occur to me.) I have tremors, cold sweats, hot flashes that involve shivering, and bouts of violent shakes. I have missed more school in the last two weeks than I have in the last year and a half combined. I went to the doctor yesterday only to find out that the culprit is my body’s reaction to Effexor withdrawal.
I know that each person is different, and each reaction to medication is different, but I can’t help but wonder that if my reaction to being weaned off the medication was so violent, what in the world would it do to an infant being taken off the medication following delivery.
Please don’t take your doctor’s word for anything! I have a wonderful physician who, I am certain, would never intentionally encourage me to make a decision that would be detrimental to my health or the health of my family. But even doctors make mistakes. Please stay informed. Do not let someone else make decisions about your health. WebMD is a wonderful website that will help you understand everything from coughing to cancer and the medications associated with each. While you’re there, look up Effexor XR and the symptoms associated with stopping the medication…

Advertisements